Chang Gung Med J 2002 Nov;25(11):774-7
Yang CH, Chen CH, Chan HL.
Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Taiwan, ROC.
Recombinant interferon beta-1b (INF-beta-1b) has been proven to be an effective means of treating relapsing-remitting multiple sclerosis (MS).
Adverse reactions to interferon therapy have been well documented.
The most common side effects are transient influenza-like symptoms, including fever, fatigue, nausea, and myalgia.
Cutaneous necrosis has occasionally been reported, mostly involving small and limited lesions.
This article describes an MS patient who developed multiple large, deep cutaneous ulcers on INF-beta-1b injection sites, which subsequently required surgical treatment.
Vessel thrombosis in the subcutaneous fatty layer and the clinical appearance of livedoid erythema beside the ulcers indicated that INF-3-1b may have caused skin necrosis through its vascular effects.